Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 112, NWS Wilmington, NC

July 31, 1995Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 31, 1995, 3:25 PM EDT for Bladen County, North Carolina. It was in force for 41 min.

The area

The counties it named.

The facts

Issued
Jul 31, 1995, 3:25 PM EDT (19:25 UTC)
Expired
Jul 31, 1995, 4:06 PM EDT
In force
41 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1995-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1995-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1507 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 311924 RRA
SVRILM
NCC017-312015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
325 PM EDT MON JUL 31 1995
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  415 PM EDT
FOR EVERYONE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST NORTH CAROLINA
 
   ...BLADEN COUNTY
 
AT 325 PM EDT A SEVERE THUNDERSTORM WAS NEAR AMMON ABOUT 10 MILES NORTH
OF ELIZABETHTOWN. MOVEMENT WAS WEST AT 15 MILES AN HOUR. THE STORM WILL
PASS NORTH OF ELIZABETHTOWN AND INTO WHITE OAK AND TAR HEEL BETWEEN 4
AND 415 PM.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
 
SQI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:16 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 31, 2:16 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SRVICE NEWPORT NC
215 PM EDT MON JUL 31 1995

RAH: MOST LIKELY WL NEED A SLGT CHC EVENING POP IN MHX ZONES S OF THE
ALBEMARLE SND. SUGGEST 20-30 POP FOR AFTN TRW IN MHX CWA BOTH TUE AND
WED AS THE DRYING TREND JUST NOT WRKNG OUT PER MDLS KEEPING OLD BNDRY
REMNANTS W-E ACROSS THE STATE THRU THE PD.

CWF: WL OPT FOR SPLT AGAIN FOR 2 REASONS: WNDS MAY BE A TAD STRONGER
SRN CST PDS 3 THRU 4 AND IN 4TH PD WNDS ALG THE NRN CST MAY TURN SSW
WHILE ESE FLO WL CONT S OF CKLN7. SPDS BLO SCA W/ SEAS LIKELY INCRSNG
QUITE A BIT ALG THE CST...MOSTLY SRN WTRS.

TRPCL DISC: ERIN PROGGED TO BE SOMEWHERE OFF W CST OF FL ARND 12Z WED
NGM/ETA REMARKABLY CLOSE TO PSTN BUT DIFFER SOMEWHAT ON THE FETCH
OF THE SFC GRADIENT WHICH CUD INFLUENCE THE NC CWF. ETA SOLN APRS BEST
TO ME...BUT GRAD OVR S CAROLINA HINTS THAT SE FLO 15 KT SRN WTRS SHUD
BE OK FOR WED AND SEAS CUD BRIEFLY REACH SCA CRITERIA ON S CST. BIG
UNCERTAINTY HERE...SO PER DISC W/ ILM (THANKS JOE) WL BUMP SEAS TO
5 FT.

DISC: PC-GRIDDED ETA DATA SHOWS STNRY FIELD OF INSTBLTY ASSOCIATED
W/ PESKY 850 MB BNDRY ACRS MUCH OF ERN NC AND THINGS DO NOT APR TO
BE CHANGING MUCH W/ LO LVL FTRS AS SFC HI PRES BCMG STRONGER OFFSHR
AND BLDG WWD THRU PD. GUESS IT IS ABT TIME TO RTN TO THE SUMMER TIME
PERSISTENCE FOR FCST. THANKFULLY...NOT QUITE AS HOT AS ATLC AIR SHUD
MODERATE AFTN HI TEMPS TO THE MID 80S BEACHES AND ARND 90 INLAND.

.MHX...NONE.

RVT

Nearby

Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.